Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 94, NWS Atlanta, GA

April 8, 2023Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Apr 8, 2023, 1:40 PM EDT for Forsyth County, Fulton County, Georgia. It took effect at Apr 8, 2023, 7:34 PM EDT. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Apr 8, 2023, 1:40 PM EDT (17:40 UTC)
In effect from
Apr 8, 2023, 7:34 PM EDT
Expired
Apr 10, 2023, 4:30 AM EDT
In force
33 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 8.80 ft at Apr 9, 2023, 4:00 PM EDT.

actionminormoderate51004/0804/0904/1004/11
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

511 
WGUS42 KFFC 081740
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
140 PM EDT Sat Apr 8 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

For the Big Creek...including Alpharetta...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-090545-
/O.NEW.KFFC.FL.W.0094.230408T2334Z-230410T0300Z/
/APHG1.1.ER.230408T2334Z.230409T1200Z.230409T2100Z.NO/
140 PM EDT Sat Apr 8 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE TOMORROW 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...From this evening to late tomorrow evening.

* IMPACTS...At 7.0 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 1:30 PM EDT Saturday the stage was 5.5 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 7.4 feet tomorrow morning. It will
    then fall below flood stage tomorrow afternoon.
  - Flood stage is 7.0 feet.
  - Flood History...This crest compares to a previous crest of
    7.4 feet on 01/27/2021.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
5 follow-up statements
908 
WGUS82 KFFC 090106
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
906 PM EDT Sat Apr 8 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

...The Flood Warning is extended for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-091145-
/O.EXT.KFFC.FL.W.0095.000000T0000Z-230409T1133Z/
/CMGG1.1.ER.230408T1831Z.230409T0200Z.230409T0533Z.UU/
906 PM EDT Sat Apr 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until tomorrow morning.

* IMPACTS...At 8 feet, Minor flooding will expand into the natural 
  flood plain of the creek upstream and downstream from the gage at 
  Atlanta Highway or Georgia Highway 9. Most of the sidewalk and 
  boardwalk of the Big Creek Greenway will be under a foot or two of 
  water. The areas under the Georgia 400 Highway and McFarland Road 
  will be covered with around three feet of water. A portion of the 
  sidewalk under Majors Road will be covered with around four feet 
  of water.

* ADDITIONAL DETAILS...
  - At 8:45 PM EDT Saturday the stage was 7.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:45 PM EDT Saturday was 7.6 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight.
  - Flood stage is 6 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

GAC117-121-091315-
/O.EXT.KFFC.FL.W.0094.000000T0000Z-230410T1800Z/
/APHG1.1.ER.230408T1942Z.230409T1200Z.230410T1200Z.NO/
906 PM EDT Sat Apr 8 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY MONDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until early Monday afternoon.

* IMPACTS...At 8 feet, Minor flooding continues to expand further 
  into the woodlands and fields along the creek from near Cumming in 
  south Forsyth County to Alpharetta and Roswell in north Fulton 
  County. Additional portions of The Big Creek Greenway have minor 
  flooding with 1 to 2 feet of water. Most of the walking and biking 
  paths will be closed...especially upstream and downstream from the 
  gage on Kimball Bridge Road and near Rock Mill Park. Portions of 
  the YMCA Campground off Preston Ridge Road will flood.

* ADDITIONAL DETAILS...
  - At 8:45 PM EDT Saturday the stage was 7.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:45 PM EDT Saturday was 7.7 feet.
  - Forecast...The river is expected to rise to a crest of 8 feet
    tomorrow morning. It will then fall below flood stage Monday
    morning.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
219 
WGUS82 KFFC 091039
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
639 AM EDT Sun Apr 9 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-092245-
/O.CON.KFFC.FL.W.0094.000000T0000Z-230410T1800Z/
/APHG1.1.ER.230408T1942Z.230409T1015Z.230410T1200Z.NO/
639 AM EDT Sun Apr 9 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until early tomorrow afternoon.

* IMPACTS...At 8 feet, Minor flooding continues to expand further 
  into the woodlands and fields along the creek from near Cumming in 
  south Forsyth County to Alpharetta and Roswell in north Fulton 
  County. Additional portions of The Big Creek Greenway have minor 
  flooding with 1 to 2 feet of water. Most of the walking and biking 
  paths will be closed...especially upstream and downstream from the 
  gage on Kimball Bridge Road and near Rock Mill Park. Portions of 
  the YMCA Campground off Preston Ridge Road will flood.

* ADDITIONAL DETAILS...
  - At 6:15 AM EDT Sunday the stage was 8.3 feet and nearly
    steady.
  - Forecast...The river is expected to fall below flood stage
    tomorrow morning and continue falling to 2.9 feet Thursday
    evening.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
157 
WGUS82 KFFC 091609
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1209 PM EDT Sun Apr 9 2023

...The Flood Warning is extended for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-100415-
/O.EXT.KFFC.FL.W.0094.000000T0000Z-230411T0417Z/
/APHG1.1.ER.230408T1942Z.230410T0000Z.230410T2217Z.NO/
1209 PM EDT Sun Apr 9 2023

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 9.0 feet, Minor flooding expands along the creek from 
  near Cumming to Alpharetta and Roswell. Backyards of homes off 
  Seale Drive and Gunter Court and portions of the Golf of Georgia 
  begin to flood. The Big Creek Greenway experiences significant 
  flooding up to 3 feet deep...which results in closure of most of 
  the paths. This especially occurs upstream and downstream from the 
  gage on Kimball Bridge Road and Rock Mill Park. A large portion of 
  the YMCA Campground off Preston Ridge Road will be under a foot of 
  water.

* ADDITIONAL DETAILS...
  - At 10:45 AM EDT Sunday the stage was 8.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:45 AM EDT Sunday was 8.5 feet.
  - Forecast...The river is expected to rise to a crest of 8.8
    feet this evening. It will then fall below flood stage
    tomorrow evening.
  - Flood stage is 7.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
675 
WGUS82 KFFC 100126
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
926 PM EDT Sun Apr 9 2023

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

For the Big Creek...including Alpharetta...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-101330-
/O.CON.KFFC.FL.W.0094.000000T0000Z-230411T0417Z/
/APHG1.1.ER.230408T1942Z.230409T2045Z.230410T1851Z.NO/
926 PM EDT Sun Apr 9 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TUESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast 
  to continue.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until early Tuesday morning.

* IMPACTS...At 9 feet, Minor flooding expands along the creek from 
  near Cumming to Alpharetta and Roswell. Backyards of homes off 
  Seale Drive and Gunter Court and portions of the Golf of Georgia 
  begin to flood. The Big Creek Greenway experiences significant 
  flooding up to 3 feet deep, which results in closure of most of 
  the paths. This especially occurs upstream and downstream from the 
  gage on Kimball Bridge Road and Rock Mill Park. A large portion of 
  the YMCA Campground off Preston Ridge Road will be under a foot of 
  water.

* ADDITIONAL DETAILS...
  - At 9:15 PM EDT Sunday the stage was 8.6 feet.
  - Forecast...The river is expected to fall below flood stage
    early tomorrow afternoon and continue falling to 2.5 feet
    Friday evening.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
507 
WGUS82 KFFC 100830
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
430 AM EDT Mon Apr 10 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

GAC117-121-100930-
/O.CAN.KFFC.FL.W.0094.000000T0000Z-230410T0830Z/
/APHG1.1.ER.230408T1942Z.230409T2045Z.230410T1851Z.NO/
430 AM EDT Mon Apr 10 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.

* ADDITIONAL DETAILS...
  - At 4:15 AM EDT Monday the stage was 6.8 feet and falling.
  - Forecast...The creek is below flood stage and is expected to
    continue falling.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Apr 8, 10:54 AM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 8, 10:54 AM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1054 AM EDT Sat Apr 8 2023

...Morning Update...

.UPDATE...
Issued at 1040 AM EDT Sat Apr 8 2023

The wedge has established itself across the forecast area,
ushering in an unseasonably cool airmass (~15 to 20 degrees below
normal). Adjustments to the temperature grids have been made this
morning as rain across north Georgia has reinforced the wedge,
resulting in temperatures struggling to get out of the low 40s,
especially across our northeastern counties. The forecast is still
on track to break record minimum high temperatures for several
locations across north and central Georgia. Have seen a few
isolated embedded thunderstorms this morning within the broad rain
shield that have managed to tap into the elevated instability (12Z
sounding diagnosed MUCAPE ~561 J/kg), but locations should
generally expect a cold and rainy Saturday to continue. Despite a
few adjustments, the short term forecast remains on track.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 337 AM EDT Sat Apr 8 2023

Today will be an uncharacteristically raw and chilly day for early
April. A strong CAD wedge has built across the area this morning
courtesy of a ~1035mb surface high dropping from the Great Lakes
into New England. Temperatures will thus remain in the 40s and 50s
through the day, some 20 to 25 degrees below the average high for
the date. Meanwhile, while the onset of widespread rainfall has been
a bit slower than initially expected, coverage will increase
markedly after 12Z this morning. This increase in rainfall coverage
will come as a midlevel shortwave works northeastward through the
day today, providing a shield of moderate to locally heavier
rainfall at times. Forecast rainfall totals have trended downward a
bit over the last couple of forecast cycles given the slightly
delayed onset; however, when all is said and done amounts should
generally reach 1 to 1.5" for many areas with local totals near 2",
especially across north Georgia. Anticipated manageable rainfall
rates and totals will preclude any significant flooding concerns,
though rises on local creeks and streams can be expected.

Rain coverage will become more scattered and begin to taper from the
west during the mid-to-late afternoon with a quick drying trend
through 00Z. Any lingering showers will exit eastward through the
overnight, bringing a dry but chilly Easter morning as low
temperatures dip largely into the lower 40s. The CAD wedge will
remain in place at the surface on Sunday, keeping cooler than normal
temperatures on the docket amid a continued northeasterly breeze.
While still cool, highs should warm into the 60s and skies should
also begin to clear by Sunday afternoon, making for a much more
pleasant April day as compared to the first half of the weekend.

RW

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 337 AM EDT Sat Apr 8 2023

As the extended period begins on Sunday night, an upper level ridge
will be building over the eastern CONUS, situating north and central
Georgia under northwesterly flow aloft. The wedge in place across
much of the forecast area over the weekend will begin to retreat to
the northeast as the upper trough moves eastward into the Atlantic
and and the aforementioned ridge approaches. Surface high pressure
associated with the ridge will set up over the region on Monday,
keeping weather conditions benign through midweek. After starting
each morning in the low to mid 40s across the area, high
temperatures will begin a gradual warming trend. Afternoon highs are
forecast to be in the mid 60s on Monday afternoon, in the upper 60s
to low 70s on Tuesday afternoon, and mid 70s on Wednesday afternoon.

An interesting weather pattern is anticipated to set up Tuesday into
Wednesday. As the first ridge dampens and moves away to the
northeast and a broad ridge begins to overspread the western CONUS,
a shortwave trough will drop southward from the ArkLaTex into the
northwestern Gulf of Mexico, at which point it will pinch off into a
cutoff low. This low will meander over the northern Gulf as its
northward progression is blocked by the strong ridge now dominating
much of the CONUS. While disagreement remains in the model guidance
with respect to timing, strength, and exact position of the low,
there is good consensus that precipitation will spread northward
into the forecast area as the low moves northward towards the
central Gulf Coast and then inland late in the week and into the
weekend. PoPs and rainfall amounts will be contingent upon the track
of the low.

King

&&

.AVIATION...
(12Z TAFS)
Issued at 720 AM EDT Sat Apr 8 2023

IFR cigs largely prevail this morning and are expected to persist
through the day. SHRA are on the increase with widespread RA
overspreading the area by 14-16Z. An isolated tsra potential
remains, but potential too low to include in TAF attm. RA/SHRA
will gradually begin to taper from west to east by 00Z.
Improvement to MVFR cigs expected after 06Z with low-end VFR
possible after 12Z Sunday. Winds will remain NE at 12-18 kts with
gusts over 25 kts at times.

//ATL Confidence...12Z Update...
Medium confidence on cigs, vsbys and SHRA/RA timing. High
confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  63  41  63 /  50  10   0   0
Atlanta         42  63  44  64 /  40  10   0   0
Blairsville     39  64  37  62 /  20  10   0   0
Cartersville    42  67  43  66 /  30  10   0   0
Columbus        46  67  47  67 /  50  10  10  10
Gainesville     42  63  42  62 /  30  10   0   0
Macon           45  64  45  65 /  60  10   0  10
Rome            43  67  42  67 /  20  10   0   0
Peachtree City  42  65  42  64 /  50  10   0  10
Vidalia         46  62  46  66 /  70  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Apr 8, 11:50 AM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Sat Apr 8 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Sat Apr 8 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Rain, heavy at times, will affect north and central Georgia today
and tonight. Periods of heavy rainfall could lead to isolated
flash flooding and river flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms will be possible in portions of central
Georgia on Thursday, followed by isolated to scattered
thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:11 PM EDTSpecial Weather StatementFFCLaurens34 min
Apr 7, 8:34 PM EDTSpecial Weather StatementFFCCrawford, Monroe, Upson26 min
Apr 8, 2:04 PM EDTFlash Flood WarningFFCBartow, Floyd6 hr
Apr 8, 2:13 PM EDTRiver Flood WarningFFCForsyth15 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.